Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 302, NWS Morristown, TN

August 10, 20126 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 10, 2012, 4:09 PM EDT for 6 counties in Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2012, 4:09 PM EDT (20:09 UTC)
Expired
Aug 10, 2012, 5:00 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Rhea County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1560 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS54 KMRX 102009
SVRMRX
TNC105-107-121-123-143-145-102100-
/O.NEW.KMRX.SV.W.0302.120810T2009Z-120810T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE...
  EXTREME NORTHERN MCMINN COUNTY IN EAST TENNESSEE...
  MEIGS COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...
  RHEA COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 500 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF SPRING CITY...OR 12 MILES NORTH OF DECATUR...AND MOVING
  EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SWEETWATER...TEN MILE...MURRAY STORE...FAIRVIEW...PAINT ROCK AND
  PHILADELPHIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3580 8436 3553 8441 3560 8481 3578 8480
TIME...MOT...LOC 2008Z 273DEG 16KT 3569 8469

$$
1 follow-up statement
789 
WWUS54 KMRX 102030
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT FRI AUG 10 2012

TNC143-102039-
/O.CAN.KMRX.SV.W.0302.000000T0000Z-120810T2100Z/
RHEA TN-
430 PM EDT FRI AUG 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR RHEA COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED RHEA COUNTY.

LAT...LON 3560 8473 3578 8467 3580 8436 3553 8441
TIME...MOT...LOC 2029Z 275DEG 15KT 3568 8459

$$

TNC105-107-121-123-145-102100-
/O.CON.KMRX.SV.W.0302.000000T0000Z-120810T2100Z/
ROANE TN-LOUDON TN-MCMINN TN-MEIGS TN-MONROE TN-
430 PM EDT FRI AUG 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR MONROE...MEIGS...EXTREME NORTHERN MCMINN...LOUDON AND ROANE
COUNTIES...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TEN MILE...OR 10 MILES NORTHWEST OF SWEETWATER...MOVING
EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SWEETWATER...PAINT ROCK AND PHILADELPHIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3560 8473 3578 8467 3580 8436 3553 8441
TIME...MOT...LOC 2029Z 275DEG 15KT 3568 8459

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:45 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 10, 2:45 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT FRI AUG 10 2012

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A COLD FRONT GENERALLY ALONG THE CUMBERLAND PLATEAU/
MOUNTAIN RANGE...WITH A BROKEN LINE OF CONVECTION OCCURRING ALONG
IT. MODELS INDICATE THAT THIS COLD FRONT WILL SLOWLY DRIFT THROUGH
THE FORECAST AREA BEFORE MIDNIGHT...AS AN UNSEASONABLY STRONG UPPER-
LEVEL TROUGH AMPLIFIES OVER THE OHIO AND TN RIVER VALLEYS. THE AXIS
OF THIS UPPER-LEVEL TROUGH IS PROGGED TO STILL BE LINGERING OVER THE
FORECAST AREA ON SATURDAY...BUT MODEL SOUNDINGS INDICATE A DRY AIR
MASS BEHIND THE FRONT WITH A MID-LEVEL STABLE LAYER THAT SHOULD
INHIBIT ANY CONVECTIVE DEVELOPMENT. THUS...WILL MENTION A DRY
FORECAST FOR SATURDAY AND SUNDAY...WITH DEWPOINTS EXPECTED TO BE
NOTICEABLY LOWER THIS WEEKEND...LEADING TO A HINT OF AUTUMN AND
LOWER MINS AT NIGHT. AS FOR TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE
IN GOOD AGREEMENT THROUGH SUNDAY NIGHT...AND LOOK REASONABLE.

.LONG TERM (MONDAY THROUGH FRIDAY)...SURFACE HIGH PRESSURE OVER THE
REGION WILL PROVIDE FOR WARM AND DRY CONDITIONS ON MONDAY. A WEAK
FRONT WILL MOVE IN MONDAY NIGHT INTO TUESDAY FOR A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS. MODEL/RUN DIFFERENCE THROUGH THE REST OF
THE EXTENDED HAVE KEPT CONFIDENCE LOW. CURRENT TRENDS SHOW A WEAK
FRONT AND DIURNAL HEATING CREATING A SLIGHT CHANCE OF CONVECTION ON
WEDNESDAY. BETWEEN SYSTEMS ON THURSDAY. THEN...ANOTHER WEAK SYSTEM
MOVING IN AROUND THE FRIDAY TIME FRAME.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   66  85  61  88  63 /  30  10   0   0   0
KNOXVILLE AIRPORT, TN     64  83  60  86  62 /  30  10   0   0   0
OAK RIDGE, TN             64  84  60  87  62 /  30  10   0   0   0
TRI CITIES AIRPORT, TN    61  81  55  84  57 /  30  10   0   0   0
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Aug 10, 10:25 AM EDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EDT FRI AUG 10 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1025 AM EDT (925 AM CDT) FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS
AFTERNOON AND EARLY EVENING...TRIGGERING ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE THIS AFTERNOON AND EVENING...BRINGING THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 10, 11:39 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1139 AM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     4 N EMORY-MEADOW VIEW   36.83N 81.85W
08/09/2012                   WASHINGTON         VA   DEPT OF HIGHWAYS

            COUPLE OF TREES DOWN NORTH OF MEADOWVIEW.

&&

JWINTON
Local storm report, Aug 10, 11:40 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1140 AM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     WHITWELL                35.20N 85.52W
08/09/2012                   MARION             TN   LAW ENFORCEMENT

            FEW TREES DOWN IN WHITWELL.

0130 PM     TSTM WND DMG     5 N RELIANCE            35.26N 84.57W
08/09/2012                   POLK               TN   LAW ENFORCEMENT

            COUPLE OF TREES DOWN NORTH OF RELIANCE.

0155 PM     TSTM WND DMG     ETOWAH                  35.33N 84.53W
08/09/2012                   MCMINN             TN   911 CALL CENTER

            COUPLE OF TREES DOWN AROUND ETOWAH.

0225 PM     TSTM WND DMG     2 S WALLAND             35.70N 83.82W
08/09/2012                   BLOUNT             TN   911 CALL CENTER

            COUPLE OF TREES DOWN SOUTH OF WALLAND.

0305 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
08/09/2012                   KNOX               TN   911 CALL CENTER

            COUPLE OF TREES DOWN IN WEST KNOXVILLE.

0335 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
08/09/2012                   KNOX               TN   911 CALL CENTER

            TREES DOWN ACROSS WESTERN KNOX COUNTY

0355 PM     TSTM WND DMG     SSW RUTLEDGE            36.27N 83.52W
08/09/2012                   GRAINGER           TN   911 CALL CENTER

            ONE TREE DOWN ON HOWELL RIVER RD.

0405 PM     TSTM WND DMG     HARROGATE-SHAWANEE      36.58N 83.64W
08/09/2012                   CLAIBORNE          TN   911 CALL CENTER

            A FEW TREES DOWN IN HARROGATE

0520 PM     TSTM WND DMG     SURGOINSVILLE           36.47N 82.86W
08/09/2012                   HAWKINS            TN   911 CALL CENTER

            TREES DOWN.

0525 PM     TSTM WND DMG     4 N EMORY-MEADOW VIEW   36.83N 81.85W
08/09/2012                   WASHINGTON         VA   DEPT OF HIGHWAYS

            COUPLE OF TREES DOWN NORTH OF MEADOWVIEW.

0530 PM     TSTM WND DMG     5 SW GLADE SPRING       36.74N 81.84W
08/09/2012                   WASHINGTON         VA   911 CALL CENTER

            ONE TREE DOWN ON CEDAR CREEK RD

0545 PM     TSTM WND DMG     GATE CITY               36.64N 82.58W
08/09/2012                   SCOTT              VA   911 CALL CENTER

            TREES DOWN COUNTY WIDE

&&

JWINTON
Local storm report, Aug 10, 11:43 AM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1143 AM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     WHITWELL                35.20N 85.52W
08/09/2012                   MARION             TN   LAW ENFORCEMENT

            FEW TREES DOWN IN WHITWELL.

0130 PM     TSTM WND DMG     5 N RELIANCE            35.26N 84.57W
08/09/2012                   POLK               TN   LAW ENFORCEMENT

            COUPLE OF TREES DOWN NORTH OF RELIANCE.

0155 PM     TSTM WND DMG     ETOWAH                  35.33N 84.53W
08/09/2012                   MCMINN             TN   911 CALL CENTER

            COUPLE OF TREES DOWN AROUND ETOWAH.

0225 PM     TSTM WND DMG     2 S WALLAND             35.70N 83.82W
08/09/2012                   BLOUNT             TN   911 CALL CENTER

            COUPLE OF TREES DOWN SOUTH OF WALLAND.

0305 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
08/09/2012                   KNOX               TN   911 CALL CENTER

            COUPLE OF TREES DOWN IN WEST KNOXVILLE.

0335 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
08/09/2012                   KNOX               TN   911 CALL CENTER

            TREES DOWN ACROSS WESTERN KNOX COUNTY

0355 PM     TSTM WND DMG     SSW RUTLEDGE            36.27N 83.52W
08/09/2012                   GRAINGER           TN   911 CALL CENTER

            ONE TREE DOWN ON HOWELL RIVER RD.

0405 PM     TSTM WND DMG     HARROGATE-SHAWANEE      36.58N 83.64W
08/09/2012                   CLAIBORNE          TN   911 CALL CENTER

            A FEW TREES DOWN IN HARROGATE

0520 PM     TSTM WND DMG     SURGOINSVILLE           36.47N 82.86W
08/09/2012                   HAWKINS            TN   911 CALL CENTER

            TREES DOWN.

0525 PM     TSTM WND DMG     4 N EMORY-MEADOW VIEW   36.83N 81.85W
08/09/2012                   WASHINGTON         VA   DEPT OF HIGHWAYS

            COUPLE OF TREES DOWN NORTH OF MEADOWVIEW.

0530 PM     TSTM WND DMG     5 SW GLADE SPRING       36.74N 81.84W
08/09/2012                   WASHINGTON         VA   911 CALL CENTER

            ONE TREE DOWN ON CEDAR CREEK RD

0545 PM     TSTM WND DMG     GATE CITY               36.64N 82.58W
08/09/2012                   SCOTT              VA   911 CALL CENTER

            TREES DOWN COUNTY WIDE

&&

JWINTON
Special weather statement, Aug 10, 4:04 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 PM EDT FRI AUG 10 2012

TNZ067-068-084>086-102045-
LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-ROANE TN-
404 PM EDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MONROE...
MEIGS...EXTREME NORTHERN MCMINN...LOUDON AND ROANE COUNTIES UNTIL 445
PM EDT...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF SPRING CITY...OR 12 MILES SOUTH
OF ROCKWOOD...MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER...
LOUDON...TEN MILE...MURRAY STORE...FAIRVIEW...PAINT ROCK AND
PHILADELPHIA.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:26 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Marion, Meigs, Monroe and 1 more49 min
Aug 10, 5:36 PM EDTAreal Flood AdvisoryMRXHamilton, Marion114 min
Aug 10, 5:54 PM EDTAreal Flood AdvisoryMRXBradley, McMinn111 min
Aug 10, 6:08 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk67 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.